Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 85, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 9, 2004, 3:42 AM EDT for Mason County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 3:42 AM EDT (07:42 UTC)
- Expired
- Jun 9, 2004, 4:45 AM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2790 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
671
WUUS53 KGRR 090742
SVRGRR
MIC105-090845-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 AM EDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN WEST CENTRAL MICHIGAN
* UNTIL 445 AM EDT
* AT 338 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF HAMLIN LAKE TO 4
MILES WEST OF WILEY...MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LUDINGTON ARPT AROUND 350 AM EDT
HAMLIN LAKE...SCOTTVILLE AROUND 355 AM EDT
CUSTER AROUND 400 AM EDT
LAKE MICHIGAN RECREATION AREA...WALHALLA AROUND 410 AM EDT
TALLMAN AROUND 415 AM EDT
FOUNTAIN AROUND 420 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
LINE OF STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM
HAS PASSED.
THIS LINE OF STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
LAT...LON 4418 8636 4417 8606 4385 8606 4383 8621
4382 8643 4397 8646 4407 8654
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 8:00 PM EDT, 7 hours 42 minutes earlier.
Area forecast discussion, Jun 8, 8:00 PM EDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 800 PM EDT TUE JUN 8 2004 .UPDATED... DOING A QUICK UPDATE TO BRING THE SHOWERS AND THUNDERSTORMS FARTHER SOUTH FASTER TONIGHT. WHILE THE CONVECTION BETWEEN MKG AND GRB HAS WEAKENED AS IT MOVED OVER LAKE MICHIGAN THIS EVENING...MORE CONVECTION HAS DEVELOPED NEAR TVC SOUTHWEST TO NEAR MTW WI. MEANWHILE THE SHORTWAVE MOVE MO CONTINUES TO MOVE NE TOWARD SW LOWER MICHIGAN. THIS HAS HELPED THUNDERSTORMS FORM BETWEEN CHI AND MKE. THE RUC SHOWS THIS AREA BECOMING MORE EXTENSIVE OVER CNTL LOWER MI BEFORE MIDNIGHT. WHILE THE SHEAR PROFILE DOES NOT SUPPORT SEVERE WEATHER... IT SURE LOOKS LIKE SHOWERS AND THUNDERSTORM WILL BE GENEROUSLY SCATTERED AROUND BY 10 PM NORTH OF GRR. GIVEN PWAT VALUES OVER 1 1/2 INCHES...ANY OF THESE COULD PRODUCE VERY HEAVY RAIN. HOWEVER WITH THEM MOVING NE AROUND 30 MPH...FLOODING SHOULD NOT BE A BIG ISSUE EITHER. && .GRR...NONE && WDM
Hazardous weather outlook, Jun 8, 8:56 PM EDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 856 PM EDT TUE JUN 8 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 856 PM EDT TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS OVER EASTERN WISCONSIN ARE EXPECTED TO MOVE SLOWLY SOUTHEAST OVER AREAS NORTH OF INTERSTATE 96 LATER THIS EVENING. INDIVIDUAL STORMS WILL BE MOVING NORTHEAST AROUND 30 MPH. BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE AS THESE STORMS MOVE THROUGH THE AREA. SOME SMALL HAIL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. OVERNIGHT... SOME OF THESE STORMS COULD REACH AS FAR SOUTH AS INTERSTATE 94. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT OVER THE SOUTHWEST QUARTER OF LOWER MICHIGAN AS THE COLD FRONT PUSHES THROUGH THE AREA. STORMS ARE ALSO IN THE FORECAST EACH DAY FROM THURSDAY THROUGH MONDAY. AN ACTIVE WEATHER PATTERN WILL BE IN PLACE RIGHT THROUGH THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT TONIGHT AND ON WEDNESDAY. WDM NJJ
In the hours before
Local storm report, Jun 9, 1:59 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
159 AM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND GST MUSKEGON 43.23N 86.26W
06/09/2004 60 MPH MUSKEGON MI TRAINED SPOTTER
&&
RJDThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:57 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Newaygo | 63 min |
| Jun 9, 1:12 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 48 min |
| Jun 9, 2:02 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 28 min |
| Jun 9, 3:27 AM EDT | Special Marine Warning | GRR | 78 min | |
| Jun 9, 3:27 AM EDT | Special Marine Warning | GRR | 78 min | |
| Jun 9, 12:45 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 60 min |
| Jun 9, 12:56 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 34 min |
| Jun 9, 1:17 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 28 min |
| Jun 9, 1:21 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 54 min |
| Jun 9, 1:39 PM EDT | Tornado Warning | GRR | Jackson | 36 min |
| Jun 9, 1:42 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 33 min |
| Jun 9, 2:31 PM EDT | Tornado Warning | GRR | Gratiot | 44 min |
| Jun 9, 3:38 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.